Could having Voluma dissolved under my eye make it worse? (photos)

Recently I was injected by a dermatologist with Voluma under my eyes to fill in the hollowness. My left side looks terrific, however my right side looks like I have a balloon under my eye. I was told (after returning to him a week later) that the reason it was so swollen was because the bruising prevented the fluid to recede properly and was being 'held' above the bruise. 1 month later bruise is nearly gone - the balloon however is still the same size and more ridiculous looking than ever.

Doctor Answers 14

Voluma complication

Voluma is a great injection for the mid face to rejuvenate the volume around the cheeks. It is not FDA approved for the area under the eyes. I would recommend you consult an experienced board certified dermatologist and have it dissolved with hyaluronidase. I am sorry for your problem but it can be corrected. I much prefer Belotero for the under eye area which it was designed. 

Voluma Complication

Thank you for the photos.  First, Voluma is an FDA approved hyaluronic acid based filler approved for cheek augmentation.  Voluma is meant to be injected deep on top of the facial bones.  This specific injection technique will allow elevation of the overlying facial soft tissues and prevent contour irregularites from arising.  Voluma is NOT meant to be used to fill periorbital hollows or tear troughs.  These are very delicate areas with limited soft tissue coverage due the thin nature of the lower eyelid skin compared to the thick skin of the cheek.  Less viscous fillers such as Belotero and Restylane are the preferred injectables for this area.  I suggest you have the Voluma removed with Hyaluronidase, and have the periorbital hollows filled with a more suitable option.  Good luc.  

Anthony Corrado, DO
Philadelphia Facial Plastic Surgeon
4.9 out of 5 stars 31 reviews

Voluma Complication under the Eye

First off, thank you for the pictures and sharing your concern.  I think your problem can be remedied.  The unwanted "balloon" can be treated with Hyaluronidase, which should "dissolve" a significant amount of the unwanted Voluma.  Untreated, the Voluma effect may last up to 2 years.  I recommend against injection of any steroid in that area as that may thin other tissue -- an undesired effect in an area where the skin is thin already.

As the only filler FDA-approved for cheek augmentation, I highly recommend against Voluma injection into the lower eyelid.  It is a viscous filler and best suited for deeper injection into areas such as the cheek for which it was designed.  More dilute fillers like Belotero are more ideal for lower eyelid/tear trough injection.

As Voluma is a new filler manufactured by Allergan, most injectors' experiences are limited.  I would advise you to seek a plastic surgeon in your area who typically performs many facial surgeries (and is thus more likely to be familiar with the anatomy in that area) and has extensive experience with cheek injections.   I would also ask for a plastic surgeon who took the Allergan Hands-on training course specific for Voluma injection.

Good Luck.  

Voluma under the eye.

   I personally think this was a very foolish thing to do. Voluma is meant for deep injection in the mid face and against the cheek bone. It lasts anywhere from 1 to 2 years and is rather thick compared to other fillers. The hollow around the eyes is a much too superficial a place to use Voluma and the problem you have is from over-injection and now too much Voluma in the hollow of the eye. As you pointed out as the swelling around the Voluma goes down the problem becomes even more noticable. Also, since Voluma is a long lasting filler you may have to live with the problem for quite some time until it naturally dissolves. Or you can try Vitase which is a hyaluronic enzyme agent that potentially will dissolve the remaining Voluma. You need to be careful here also because Vitase injection takes a bit of skill to do properly. Whatever you do ......do not inject steroids into the area to reduce the swelling as the Voluma will not be effected but all the natural fatty tissue around the Voluma will be dissolved permanently and create a more serious hollow down the line

Voluma under eye

I definitely think that you need to have hyaluronidase injected into that puffy area under your eye.  It is most likely the Voluma product there causing the under eye puffiness.  Hyaluronidase will dissolve the Voluma within 24 hrs then you can have the area re-treated if needed.

Rebecca A. Kazin, MD, FAAD
Chevy Chase Dermatologic Surgeon
5.0 out of 5 stars 1 review

Long term effects of dissolving Juvederm Voluma

Juvederm Voluma is a hyaluronic acid filler, meaning that it can be fully dissolved by injecting a hyaluronidase such as Vitrase.  Once dissolved, the Voluma creating the "balloon" will be completely gone and so your eye should return to its pre-treated state.  

Donald B. Yoo, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 45 reviews

Voluma injections and reversal in Los Angeles

Reversal of the Voluma injections may be an option to help you reduce the swelling in the orbital fat pad of the lower eyelid. 

Best, 
Dr. Karamanoukian 
Los Angeles

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
4.8 out of 5 stars 94 reviews

Under Eye Voluma Dissolving

Thanks for your question and the answer to your question is that you need to have the Voluma dissolved from that area as it was injected too superficially and is not indicated to be injected into this area of the face. Voluma is indicated for cheek volumizing and most experienced injectors would know this and not put it here.

I would find a board-certified dermatologist or plastic surgeon who is skilled in injections and make sure that they are – and then let them advise you on what the best choices are for you moving forward.

Michael Gold, MD
Nashville Dermatologic Surgeon
3.9 out of 5 stars 17 reviews

Voluma under the eyes

  I agree with others who replied that Voluma is primarily used to provide additional volume to the mid face.  It would not be my filler of choice to use for the under eye hollows.  Since it will last a long time, I think that it is prudent to consider dissolving as much of the product as possible with hyaluronidase.  That said, some bagginess may still persist even after adequate enzyme injection.  Good luck.

Lawrence Kass, MD
Saint Petersburg Oculoplastic Surgeon
4.9 out of 5 stars 116 reviews

Dissolving voluma injected to fill in the hollowness under the eyes.

Hyaluronidase should effectively dissolve volume without causing further issues. Voluma is not an appropriate treatment to fill in the hollowness under the eyes. Ensure that you go to an experienced and expert physician injector.

Kris M. Reddy, MD, FACS
West Palm Beach Plastic Surgeon
4.5 out of 5 stars 36 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.